Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 22, NWS Spokane, WA

May 12, 2017Ferry County, Washington

NWS Spokane, WA issued this river flood warning at May 12, 2017, 5:29 PM PDT for Ferry County, Washington. It took effect at May 12, 2017, 9:15 PM PDT. It was in force for 32 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 5:29 PM PDT (00:29 UTC)
In effect from
May 12, 2017, 9:15 PM PDT
Expired
May 14, 2017, 5:14 AM PDT
In force
32 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Ferry County, WA

The radar

The Spokane radar (KOTX), 160 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kettle River near Ferry (FRYW1). The gauge peaked at 18.55 ft at May 12, 2017, 9:00 PM PDT.

actionminormoderate16182005/1205/1305/1405/15
Action stage
17.5 ft
Minor stage
18.5 ft
Moderate stage
19.5 ft
Major stage
20.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12401500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

081 
WGUS46 KOTX 130029
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
529 PM PDT Fri May 12 2017

...The National Weather Service in Spokane has issued a flood warning
for the following rivers and lakes in Washington...

  Kettle River near Ferry above Curlew AFFECTING Ferry County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC019-131229-
/O.NEW.KOTX.FL.W.0022.170513T0415Z-170514T1214Z/
/FRYW1.1.RS.170513T0415Z.170513T1200Z.170514T0014Z.NO/
529 PM PDT Fri May 12 2017

The National Weather Service in Spokane, WA has issued a 

* Flood Warning for 
  The Kettle River near Ferry above Curlew.
* From this evening to late Saturday night.
* At  5:15 PM Friday the stage was 18.49 feet.
* Flood stage is 18.50 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 18.6 feet by early tomorrow morning. The river is forecast to 
  fall below flood stage by tomorrow afternoon or evening.

&&

LAT...LON 4900 11888 4898 11841 4882 11843 4886 11880 4900 11888

* At  18.5 feet...Flooding begins on Customs Road near mile post 6.
* At  18.3 feet...Minor flooding will occur in the 'Ol Swimming Hole 
  County Park in Curlew.

$$
2 follow-up statements
053 
WGUS86 KOTX 130204
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
704 PM PDT Fri May 12 2017

...The flood warning continues for the following rivers and lakes in 
Washington...
  Kettle River near Ferry above Curlew AFFECTING Ferry County
  Okanogan River near Tonasket AFFECTING Okanogan County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC019-140204-
/O.CON.KOTX.FL.W.0022.170513T0424Z-170514T1214Z/
/FRYW1.1.RS.170513T0424Z.170513T1200Z.170514T0014Z.NO/
704 PM PDT Fri May 12 2017

The Flood Warning continues for
  The Kettle River near Ferry above Curlew.
* until late Saturday night.
* At  6:15 PM Friday the stage was 18.50 feet.
* Flood stage is 18.50 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage Friday night and continue to rise 
  to near 18.6 feet by early Saturday. The river is forecast to fall
  below flood stage by Saturday afternoon or evening.

&&

LAT...LON 4900 11888 4898 11841 4882 11843 4886 11880 4900 11888


* At  18.5 feet...Flooding begins on Customs Road near mile post 6.
* At  18.3 feet...Minor flooding will occur in the 'Ol Swimming Hole 
  County Park in Curlew.


$$

WAC047-140203-
/O.CON.KOTX.FL.W.0021.170513T0810Z-170515T1858Z/
/TONW1.1.SM.170513T0810Z.170514T0600Z.170515T0658Z.NO/
704 PM PDT Fri May 12 2017

The Flood Warning continues for
  The Okanogan River near Tonasket.
* from late tonight to Monday morning.
* At  6:15 PM Friday the stage was 14.77 feet.
* Flood stage is 15.00 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday night and 
  continue to rise to near 15.4 feet by Saturday late evening. The 
  river is forecast to fall below flood stage by Sunday before 
  midnight.

&&

LAT...LON 4895 11945 4893 11932 4825 11951 4832 11968 4895 11945

 

* At  16.0 feet...Pasture land between Rodeo Track Road and Benton 
  Street, on the east side of the river near Omak, will begin to 
  flood. 
* At  15.0 feet...Minor flooding of low-lying areas is likely between 
  Oroville and Tonasket.


$$
610 
WGUS86 KOTX 131211
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
511 AM PDT Sat May 13 2017

...The flood warning is cancelled for the following rivers and lakes 
in Washington...

  Kettle River near Ferry above Curlew AFFECTING Ferry County

...The flood warning continues for the following rivers and lakes in 
Washington...

  Okanogan River near Tonasket AFFECTING Okanogan County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river...increasing the danger to
people and boats.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

WAC019-131241-
/O.CAN.KOTX.FL.W.0022.000000T0000Z-170514T1214Z/
/FRYW1.1.RS.170513T1624Z.170513T1800Z.170514T0014Z.NO/
511 AM PDT Sat May 13 2017

The Flood Warning is cancelled for
  The Kettle River near Ferry above Curlew.
* At  4:15 AM Saturday the stage was 18.20 feet.
* Flood stage is 18.50 feet.
* Forecast...The Kettle River is forecast to continue to fall below flood    
  stage for the foreseeable future. Minor rises are possible with showers that develop over the weekend and into early next week. However the river should not rise above flood stage. Therefore the warning for the Kettle River has been canceled. 

&&

LAT...LON 4900 11888 4898 11841 4882 11843 4886 11880 4900 11888

 
* At  18.5 feet...Flooding begins on Customs Road near mile post 6.
* At  18.3 feet...Minor flooding will occur in the 'Ol Swimming Hole 
  County Park in Curlew.


$$

WAC047-141211-
/O.EXT.KOTX.FL.W.0021.000000T0000Z-170515T1858Z/
/TONW1.1.SM.170513T0815Z.170514T0600Z.170515T0658Z.NO/
511 AM PDT Sat May 13 2017

...Flood Warning now in effect until Monday morning...
The Flood Warning continues for
  The Okanogan River near Tonasket.
* until Monday morning.
* At  4:15 AM Saturday the stage was 15.10 feet.
* Flood stage is 15.00 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is expected to continue to rise to near  15.4 
  feet by tonight. The river is forecast to fall below flood stage 
  late Sunday night or very early Monday morning.

&&

LAT...LON 4895 11945 4893 11932 4825 11951 4832 11968 4895 11945

 
* At  16.0 feet...Pasture land between Rodeo Track Road and Benton 
  Street, on the east side of the river near Omak, will begin to 
  flood. 
* At  15.0 feet...Minor flooding of low-lying areas is likely between 
  Oroville and Tonasket.


$$
LN

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at May 12, 4:45 PM PDT, 44 minutes earlier.

Area forecast discussion, May 12, 4:45 PM PDT, 44 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
445 PM PDT Fri May 12 2017

.SYNOPSIS...
Scattered showers will linger across the Inland Northwest this
evening, with the isolated rumble of thunder possible. These will
decrease with the setting sun and leave a chilly night. An upper
low off the coast will bring an extended period of cool,
occasionally showery weather through the weekend and upcoming
week. Steadier rains are expected on Tuesday. A ridge high
pressure may bring warmer and drier conditions by the end of next
week.

&&

.DISCUSSION...
Tonight through Sunday evening: The weather for the weekend will
be driven by a deep upper level low currently spinning off of the
Washington coast. A moist southerly flow has kept much of north
Idaho and extreme eastern Washington under persistent light
showers and cool temperatures. Afternoon convection is bubbling up
across the Cascades and north central mountains with brief
downpours, maybe a small hail and occasional lightning. The upper
low is expected to shift inland and push the cloud and shower band
further to the east. This shift along with the loss of daytime
heating and diurnally driven convection, should give way to a
decrease in showers and cloud cover. This upper level low will
keep weather showery and cool through the weekend with daytime
highs in the 50s to lower 60s. Overnight lows are expected to dip
into the mid 30s to lower 40s. This may be a bit chilly for any
weather sensitive plants. Snow levels will range from 3500 ft to
near 5000 ft. For Saturday afternoon, a shortwave pivots through
eastern Washington and will enhance convection in the unstable
airmass. Cape values are relatively elevated in most areas from
300 to 500 J/kg and warrant the mention of showers in all zones
with a small chance of lightning during the afternoon and early
evening. By Sunday, another shortwave trough arrives and enhances
more convection. Instability doesn't look as pronounced as that
seen for Sunday and lightning chances would be focused in the
northern mountains. /rfox.

Sunday night through Wednesday: In one form or another, a cold core
trof of lower pressure will remain established over the
Northwestern US continuing to deliver cool and unsettled weather
conditions. The trof will be in the process of reloading Sunday
night into Monday keeping the area void of any significant lifting
mechanisms. Consequently, hit or miss showers will mainly focus
over the mountains with the best timing corresponding to peak
heating hours. Energy reloading the trof drops into the region
Monday night and Tuesday bringing a good chance for widespread
precipitation. Models are in good agreement of the low passing
through the Northwest but differ slightly on the exact track. This
leads to moderate confidence for steady rain...but low confidence
where to place the axis of heaviest precipitation. Under the
areas of more persistent rain... we could see upwards of three-
quarters of an inch in the span of 12-24 hours. Tuesday's low will
begin digging south of WA on Wednesday but moisture wrapping
north of the feature will be slow to clear out however we are
looking for steady precipitation to transition to more hit/miss
showers

Temperatures will be cool and well below normal.  If you have
sensitive plants in the garden or outside, you will want to keep
an eye on Sunday night-Monday morning. Northern valleys will could
see temperatures dip into the mid 30s and those typical "cold
spots" will have a threat for some frost. This is a tough forecast
given on/off showers and lack of a dry air intrusion.
Temperatures will vary from one valley to the next (depending
where showers hit) and over a short depth. For instance, the
temperature at 0600 at the Deer Park ASOS may read 34F yet there
is patchy frost on the grass. Clear skies and light winds can have
this effect and with many eager gardeners utilizing Mother's Day
as a general rule of thumb...be aware of the upcoming cool weather
pattern. The threat for freezing temperatures decreases after
Monday. Afternoon highs on Monday and Tuesday will struggle to
warm out of the 50s and lower 60s. Technically, highs may struggle
to break the mid 50s where rain is more persistent.

Thursday into the weekend: The resident low will track to the east
and heights will begin to rise over the Western US. There is
moderate confidence for a general warming trend in regards to
temperatures returning closer to normal. It does not look as if
the atmosphere will see significant drying so expect afternoon
heating to promote showers and possibly t-storms over the
mountains each afternoon. NE WA and N ID carry the greatest risk.
/sb

Hydrology update: Mainstem rivers across the northern border
draining from BC are rising and a few will be nearing flood stage
in the next day or two, dependent on additional rainfall and
snowmelt. The main ones to watch will be the Okanogan River and
the Kettle River. In addition, snowmelt in southern and central
Idaho will lead to rises on the Snake River. /rfox.

&&

.AVIATION...
00Z TAFS: Showery conditions will continue across eastern
WA/north ID this evening under the upper low and in the path of
some embedded disturbances. These will decrease with the loss of
daytime heating (03-05Z). Some brief MVFR cigs are possible with
any showers that may pass a TAF site. Some patchy fog is possible
in the sheltered valley north and east of TAF sites overnight/early
Saturday. There is a slim risk some may be found near the eastern
TAF sites, but confidence is low. Additional showers will develop
in heating of the day Saturday, with more hit-and-miss showers in
the vicinity of TAF sites. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  54  39  56  38  57 /  20  40  30  70  20  30
Coeur d'Alene  37  53  38  55  37  57 /  20  40  40  60  20  30
Pullman        37  51  38  55  37  55 /  10  60  20  50  10  30
Lewiston       40  56  42  61  42  62 /  20  60  30  50  20  30
Colville       39  55  39  56  39  60 /  30  40  40  60  40  30
Sandpoint      36  53  37  53  36  57 /  30  30  50  70  30  30
Kellogg        36  50  36  51  36  53 /  40  70  40  70  30  30
Moses Lake     39  62  42  64  41  63 /  10  20  10  20  10  20
Wenatchee      40  58  42  60  42  59 /  20  30  10  30  10  30
Omak           38  60  40  62  39  60 /  30  40  40  40  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 12, 5:16 AM PDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Fri May 12 2017

IDZ001>004-026-027-WAZ031>038-041>044-131230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
516 AM PDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.